Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 5, NWS Austin/San Antonio, TX

December 29, 20198 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Dec 29, 2019, 3:20 AM CST for 8 counties in Texas. It took effect at Dec 29, 2019, 1:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2019, 3:20 AM CST (09:20 UTC)
In effect from
Dec 29, 2019, 1:00 PM CST
Expired
Dec 29, 2019, 5:00 PM CST
In force
4 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3050 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS84 KEWX 290920
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
320 AM CST Sun Dec 29 2019

TXZ202>204-217>220-228-292300-
/O.NEW.KEWX.FW.W.0005.191229T1900Z-191229T2300Z/
Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Atascosa-Dimmit-
320 AM CST Sun Dec 29 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE 
PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM to 5 PM CST this afternoon.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
947 
WWUS84 KEWX 292023
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
223 PM CST Sun Dec 29 2019

TXZ202>204-217>220-228-292300-
/O.CON.KEWX.FW.W.0005.000000T0000Z-191229T2300Z/
Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Atascosa-Dimmit-
223 PM CST Sun Dec 29 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE
PLAINS...

* WINDS...Northwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
071 
WWUS84 KEWX 292312
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
512 PM CST Sun Dec 29 2019

...RED FLAG WARNING HAS EXPIRED...

.We have let the Red Flag Warning expired for the southwest
counties. 

TXZ202>204-217>220-228-300015-
/O.EXP.KEWX.FW.W.0005.000000T0000Z-191229T2300Z/
Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Atascosa-Dimmit-
512 PM CST Sun Dec 29 2019

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE SOUTHWEST COUNTIES AS OF 5 PM CST...

Latest observations showing an increase of relative humidities 
with winds still elevated at around 15 to 20 mph with higher gusts.
However, weather models suggest for winds to decrease for the 
rest of this hour to below Red Flag Criteria. Therefore, we have 
let the Red Flag Warning expired as of 5 PM CST, however, elevated
to near critical conditions could persist for the next few hours.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Dec 29, 3:18 AM CST, 2 minutes earlier.

Area forecast discussion, Dec 29, 3:18 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
318 AM CST Sun Dec 29 2019

.SHORT TERM (Today through Monday)...
Light northwesterly winds are in place across the region tonight with
high clouds remaining in place across the west with low-clouds
continuing in the east. The deep upper low remains over the Central
Plains with an overall movement very slow to the northeast. This
keeps our eastern CWA in a decent fetch of mid-level moisutre in the
southwest flow. High-res guidance continues to show some additional
activity developing by morning near our eastern counties as the lift
increases with increasing 850 mb winds ahead of the 850 mb front. In
addition, area radars are already showing an elevated band of
convection from near Kerrville to Burnet that the high-res suite
does not know about. This lines up with the current position of the
elevated front/entrance region of the jet but models must not have a
good handle on moisture available for precip production in this
region. This is a good clue that the atmosphere is not done with
precip for our area yet as the low slowly moves east. While the
overall chances of a thunderstorm is non-zero, kept the weather type
as showers.

Any activity is expected to be east of the CWA by 15z with skies
clearing from west to east across the region. The main story today
will be the very dry air moving into the area due to increasing
westerly flow at the surface. Dewpoints by the mid-afternoon will be
near 20 degrees in the west to near 30 degrees in the east. With
highs today in the 60s, this will equate to afternoon minimum
humidity values in the 15 to 30 percent range with the drier values
in the southwest CWA. Afternoon winds will be from the west/northwest
with speeds around 15 to 25 mph. The driest values in the southwest
CWA will lead to Red Flag Warning criteria being met for areas south
of a Kinney to Medina to Atascosa County line. The Red Flag Warning
will be in effect from 19-23z.

Dry air and clear skies will allow low temperatures tonight to fall
into the 30s across the area. Low-lying areas in the Hill Country
will likely see a brief freeze. Clear skies will continue Monday with
highs in the 60s for most locations.

&&

.LONG TERM (Monday Night through Saturday)...
The dry weather will continue into Tuesday with changes expected on
New Year's Day. A southern stream trough will push into the Southern
Plains On Wednesday and will bring a chance of showers to areas
mainly east of I35 where the better moisture will be located. The
rain chances will linger into the Thursday when the base of the
trough moves into the region. National Blend remains much higher
than the other deterministic guidance and will go about 20 percent
lower than the blends. Dry weather returns by Thursday evening with a
the next frontal passage on Friday. Southerly flow is expected to
quickly return on Saturday with mild temperatures expected to
continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  38  62  35  59 /   0   0   0   0   0
Austin Bergstrom Intl Airport  63  36  63  33  60 /   0   0   0   0   0
New Braunfels Muni Airport     68  37  64  35  60 /   0   0   0   0   0
Burnet Muni Airport            59  34  59  32  57 /   0   0   0   0   0
Del Rio Intl Airport           65  35  64  36  60 /   0   0   0   0   0
Georgetown Muni Airport        61  34  60  32  58 /   0   0   0   0   0
Hondo Muni Airport             68  35  66  34  62 /   0   0   0   0   0
San Marcos Muni Airport        67  36  64  33  60 /   0   0   0   0   0
La Grange - Fayette Regional   67  37  63  35  61 /  20   0   0   0   0
San Antonio Intl Airport       67  38  64  38  60 /   0   0   0   0   0
Stinson Muni Airport           69  37  64  38  60 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 5 PM CST this afternoon for Atascosa-
Dimmit-Frio-Kinney-Maverick-Medina-Uvalde-Zavala.

&&

Aviation...Oaks
Short-Term/Long-Term...Hampshire
Hazardous weather outlook, Dec 28, 9:52 AM CST, 17 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
952 AM CST Sat Dec 28 2019

TXZ171>173-183>194-202>209-217>225-228-291600-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
952 AM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to near critical fire weather conditions are expected on
Sunday mainly west of Highway 281.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.